Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Can Plant Sterols Cause Cataracts?

Tuesday, 29 Jun 2010 10:19 AM

Question: In December, I began to take a product called MODUCARE, which contains plant sterols, to boost my immune system for the winter. By February, I realized that I had severe cataracts in both eyes. My ophthalmologist has told me that the only time he has ever heard of such a rapid development of cataracts is when a patient had taken steroids.
Could the plant sterols have caused this? What do you suggest to do to eliminate them other than surgery? I am using N-acetyl carnosine eyedrops, two drops in each eye four times a day and taking supplements from the Cambridge Institute for Better Vision.

Dr. Hibberd's Answer:

I'm not sure what prompted you to buy MODUCARE, but obviously you found their advertising enticing. It has been around since 1974 as a professed immune system modulant, reported to enhance T cell (important cells for our immune surveillance system in our bodies that get depleted by diseases such as HIV) function in response to "mitogen" stimulation.

It is a mix of B-sitosterol and glycoside sitosterolin in a 100-1 ratio. There are no reliable data to support recommending this product. Safety information is scant.

I can also find no studies examining this product for impurities and other (unknown) substances. This is yet another example of how the use of a nonprescription product is not always safe.

Many consumers race into the consumption of nonprescription agents with very little knowledge of the consequences, but if there is a link between MODUCARE and cataracts, I’m not aware of it.

I do agree with your doctor, and would advise you to limit your supplements to mixtures your doctor has approved for you. Supplements are to be seen as medications, despite the relative lack of scrutiny of these products by the FDA.

Readers need to be aware that many "supplements" available only on the Internet are often beyond the reach and control of the FDA, and their safety and their contents are not always as stated. Beware of sensational advertising in medical products! Realize that if a claim sounds too good to be true, it probably is.

© HealthDay

 
1Like our page
2Share
Dr-Hibberd
352
2010-19-29
Tuesday, 29 Jun 2010 10:19 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved